Acetaminophen Caused 1,500 Deaths in Past Decade, Advocacy Group WarnsSep 23, 2013
Millions of Americans will turn to acetaminophen on a daily basis to treat quick bouts of pain, such as a headache or minor injury. Most of them are likely unaware of any dangerous side effects linked to the drug.
Acetaminophen is most commonly sold in the U.S. under the brand name Tylenol, but the pain reliever can be found in many types of drugs. It’s sold over-the-counter and in prescription strength as a generic; it’s also routinely added to cough-and-cold formulas.
In our previous reports, we’ve noted that taking too much acetaminophen can put you at risk of suffering serious liver injuries and liver failure.
A new report from the advocacy group ProPublica reports that more than 1,500 Americans died in the past decade from ingesting too much acetaminophen, according to TheVerge.com, reporting on the study. The advocacy group says that despite being well aware of all these deaths and numerous other reports of injuries linked to acetaminophen overdoses, the U.S. Food and Drug Administration (FDA) has been slow to warn the public of these dangers. In fact, it was not until the year 2009 that any kind of warning first appeared on the safety labels of drugs containing acetaminophen.
The FDA’s most recent action, in 2011, was to focus on acetaminophen’s ability to damage the liver organ. According to our reports, the FDA mandated that makers of drugs that contain acetaminophen, such as Vicodin and Percocet, must limit the amount in each pill to 325 milligrams, to reduce the risk of liver injury.
The FDA believes that as many as 800 cases of liver injury every year are linked to acetaminophen overdoses. Most times, acetaminophen overdose is caused by a person taking two or more different drugs – when each of which contains acetaminophen.